Georgia, 2007Damaging Wind and Lightning Strike in Georgia, August 7 to 8, 2007
August 7 to 8, 2007 · NWS FFC · 2 events in 2 counties and zones
S. This resulted in maximum temperatures reaching the 100 to 105 range across much of north and central Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $26,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large and intense upper ridge covered most of the southern U.S. This resulted in maximum temperatures reaching the 100 to 105 range across much of north and central Georgia. While the atmosphere was very stable, the intense heat combined with low-level moisture resulted in isolated afternoon and evening thunderstorms. The storms were small and short-lived, but one produced a damaging wind gust in Jones county during the evening. Cloud-to-ground lightning was also a problem.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 7, 1:59 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 7, 1:59 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
259 PM EDT TUE AUG 7 2007
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
LARGE RIDGE OF HIGH PRESSURE ALOFT ACROSS THE SOUTH REMAINS THE
DOMINANT FEATURE...WITH HIGH THICKNESSES AND VERY LITTLE CHANGE
TO FLOW AT THE SURFACE ALLOWING OPPRESSIVE HEAT AND HUMIDITY TO
REMAIN THE PATTERN FOR THE NEXT FEW DAYS. HEAT ADVISORY REMAINS IN
EFFECT FOR THIS AFTERNOON FOR CENTRAL AND PORTIONS OF NORTH
GEORGIA...AND WITH 850MB TEMPERATURES GRADUALLY INCREASING AS THE
WEEK GOES ON... HAVE EXTENDED THE ADVISORY NORTHWARD TO INCLUDE
JUST ABOUT EVERYONE BUT THE MOUNTAINS ON WEDNESDAY.
FOR THIS AFTERNOON...A WEAK TROUGH AT THE SURFACE IN SOUTH GEORGIA
COMBINED WITH A VERY VERY WEAK SHORTWAVE PUNCHING THROUGH AT 500MB
HAVE COMBINED TO PRODUCE FAIRLY DECENT COVERAGE OF POPUP SHOWERS
AND THUNDERSTORMS...PROVIDING MUCH-NEEDED RAIN WHERE THEY HAVE
DEVELOPED. WITH THE RIDGE ALOFT...THE STORMS ARE NOT MOVING MUCH
IF AT ALL...SO WILL HAVE TO WATCH FOR THE POTENTIAL FOR HEAVY
RAINFALL IF ANY DEVELOP IN THE MOUNTAINS BUT THEY SEEM TO BE
LIMITED TO MOSTLY CENTRAL SECTIONS. WEDNESDAY INTO THURSDAY...A
WEAK AND MOSTLY DRY FRONT TRIES TO PUSH TOWARD THE SOUTHEAST WHICH
WILL PROVIDE SOME ENHANCED LIFT. AS USUAL...NONE OF THE MODELS
SEEM TO BE PICKING UP ON THIS EXCEPT PERHAPS IN NORTH GEORGIA SO
HAVE HAD TO INCREASE POPS EVERYWHERE FOR THE POSSIBILITY OF
ISOLATED THUNDERSTORMS. THERE ARE SOME FAIRLY DISTINCTIVE DIFFERENCES
BETWEEN THE GFS AND THE NAM ON TIMING OF THE PASSAGE OF THE WEAK
FRONT...WITH THE GFSS PLACEMENT PARTIALLY DUE TO INTERMITTENT
CONVECTIVE FEEDBACK ISSUES. NOT TOTALLY CONFIDENT WITH EITHER OF
THEM BUT ECMWF SUPPORTS THE GFS A LITTLE MORE...BUT FOR NOW WILL
KEEP IT HOT WITH MOSTLY DIURNAL THUNDER CHANCES.
.LONG TERM /FRIDAY THROUGH TUESDAY/...
RIDGE OVER THE SOUTHEAST GRADUALLY SHIFTS WEST TO THE CENTRAL PART
OF THE COUNTRY...ALLOWING A TROUGH TO BUILD IN SLIGHTLY OVER THE
EAST FOR THE EXTENDED. WHILE THE TROUGH DOESNT MAKE IT QUITE ALL
THE WAY DOWN TO THE SOUTHEAST...THIS PUTS US IN A NORTHWEST FLOW
SCENARIO WHICH ALLOWS A SERIES OF SHORTWAVE IMPULSES TO SLIDE DOWN
THE FLOW. THIS WILL RESULT IN THUNDERSTORMS ON AND OFF THROUGHOUT
THE EXTENDED...AND SHOULD ALSO EVENTUALLY RESULT IN SLIGHTLY
COOLER TEMPERATURES...ALTHOUGH IT WONT BE A SIGNIFICANT CHANGE AS
WE WILL STILL SEE A BIT OF UPPER LEVEL RIDGING ALOFT.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 76 101 76 100 76 / 10 20 10 20 10
ATLANTA 79 99 78 99 78 / 10 20 10 20 10
BLAIRSVILLE 68 95 70 94 70 / 10 20 10 20 10
CARTERSVILLE 74 98 74 98 74 / 10 20 10 20 10
COLUMBUS 77 100 78 99 81 / 10 20 10 20 10
GAINESVILLE 76 97 76 98 77 / 10 20 10 20 10
MACON 75 101 75 100 79 / 10 20 10 20 10
ROME 73 100 74 100 72 / 10 20 10 20 10
PEACHTREE CITY 72 98 73 98 73 / 10 20 10 20 10
VIDALIA 79 100 79 98 79 / 10 20 10 20 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: BALDWIN...BIBB...BLECKLEY...BUTTS...CHATTAHOOCHEE...
CLARKE...CLAYTON...COWETA...CRAWFORD...CRISP...DODGE...DOOLY...
EMANUEL...FAYETTE...GLASCOCK...GREENE...HANCOCK...HARRIS...
HEARD...HENRY...HOUSTON...JASPER...JEFFERSON...JOHNSON...JONES...
LAMAR...LAURENS...MACON...MARION...MERIWETHER...MONROE...
MONTGOMERY...MORGAN...MUSCOGEE...NEWTON...OCONEE...OGLETHORPE...
PEACH...PIKE...PULASKI...PUTNAM...ROCKDALE...SCHLEY...SPALDING...
STEWART...SUMTER...TALBOT...TALIAFERRO...TAYLOR...TELFAIR...
TOOMBS...TREUTLEN...TROUP...TWIGGS...UPSON...WALTON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WILCOX...WILKES...WILKINSON.
HEAT ADVISORY FROM 1 PM TO 8 PM EDT WEDNESDAY FOR THE FOLLOWING
ZONES: BALDWIN...BARROW...BARTOW...BIBB...BLECKLEY...BUTTS...
CARROLL...CATOOSA...CHATTAHOOCHEE...CHATTOOGA...CLARKE...
CLAYTON...COBB...COWETA...CRAWFORD...CRISP...DADE...DEKALB...
DODGE...DOOLY...DOUGLAS...EMANUEL...FAYETTE...FLOYD...GLASCOCK...
GORDON...GREENE...GWINNETT...HANCOCK...HARALSON...HARRIS...
HEARD...HENRY...HOUSTON...JACKSON...JASPER...JEFFERSON...
JOHNSON...JONES...LAMAR...LAURENS...MACON...MADISON...MARION...
MERIWETHER...MONROE...MONTGOMERY...MORGAN...MURRAY...MUSCOGEE...
NEWTON...NORTH FULTON...OCONEE...OGLETHORPE...PAULDING...PEACH...
PIKE...POLK...PULASKI...PUTNAM...ROCKDALE...SCHLEY...SOUTH
FULTON...SPALDING...STEWART...SUMTER...TALBOT...TALIAFERRO...
TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TROUP...TWIGGS...UPSON...
WALKER...WALTON...WARREN...WASHINGTON...WEBSTER...WHEELER...
WHITFIELD...WILCOX...WILKES...WILKINSON.
&&
TDP
Hazardous weather outlook, Aug 7, 5:01 AM EST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
601 AM EDT TUE AUG 7 2007
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
601 AM EDT TUE AUG 7 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS POSSIBLE ACROSS NORTH AND CENTRAL GEORGIA
THIS AFTERNOON THROUGH EARLY EVENING.
.SYNOPSIS...
ALTHOUGH HIGH PRESSURE WILL BUILD OVER THE AREA TODAY...AFTERNOON
HEATING WILL COMBINE WITH A WEAK SURFACE TROUGH OVER CENTRAL
GEORGIA AND OROGRAPHIC LIFT IN THE NORTHEAST TO ENHANCE
THUNDERSTORM DEVELOPMENT.
.PRIMARY HAZARDS...
OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF GUSTY WINDS WILL BE THE
PRIMARY HAZARD BETWEEN 2 PM UNTIL 10 PM.
.DISCUSSION...
MODERATE INSTABILITY WILL DEVELOP ACROSS NORTH AND CENTRAL
GEORGIA DURING THE AFTERNOON...WITH CAPE VALUES IN THE 1500 TO 2500
RANGE AND LIFTED INDICES OF -1 TO -2. THIS INSTABILITY COMBINED
WITH THE WEAK SURFACE TROUGH...AMPLE MOISTURE...AND OROGRAPHIC
LIFT ACROSS THE NORTHEAST MOUNTAINS WILL PRODUCE ISOLATED
THUNDERSTORMS BETWEEN 2PM AND 10 PM. ALTHOUGH A FEW STORMS MAY BE
STRONG...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS
TIME.
.OTHER HAZARDS...
HEAT INDEX VALUES ACROSS CENTRAL GEORGIA WILL CLIMB INTO THE 105
TO 110 RANGE THIS AFTERNOON AND WITH FORECAST LOWS AT OR GREATER
THAN 75 FOR WEDNESDAY MORNING...EXCESSIVE HEAT WILL BE AN ISSUE...
MAINLY SOUTH OF A FRANKLIN TO CONYERS TO ATHENS LINE. FOR MORE
INFORMATION SEE THE LATEST HEAT ADVISORY STATEMENT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY. EXCESSIVE
HEAT WILL AGAIN BE POSSIBLE TUESDAY ACROSS CENTRAL GEORGIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Aug 7, 12:47 PM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
147 PM EDT TUE AUG 7 2007
GAZ097-071815-
147 PM EDT TUE AUG 7 2007
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN LAURENS COUNTY
UNTIL 215 PM EDT...
AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RENTZ...MOVING SOUTHEAST AT 5 MPH.
LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS LAURENS COUNTY...INCLUDING THE CITIES OF
DEXTER...CADWELL AND RENTZ. SONE OF THESE STORMS COULD ALSO PRODUCE
BRIEF HEAVY RAIN AND GUSTY WINDS. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.
Special weather statement, Aug 7, 1:13 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
213 PM EDT TUE AUG 7 2007
GAZ109-110-071900-
213 PM EDT TUE AUG 7 2007
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN TELFAIR AND
DODGE COUNTIES UNTIL 300 PM EDT...
AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JACKSONVILLE...MOVING SOUTHEAST AT 15 MPH.
LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS TELFAIR AND DODGE COUNTIES...INCLUDING THE
CITIES OF WORKMORE...CHINA HILL...MILAN AND JACKSONVILLE. RESIDENTS
IN THIS AREA SHOULD STAY INDOORS. THESE SLOW MOVING STORMS ARE ALSO
CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL AND PEA-SIZED HAIL.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.
Special weather statement, Aug 7, 1:43 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
243 PM EDT TUE AUG 7 2007
GAZ109-110-071915-
243 PM EDT TUE AUG 7 2007
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
TELFAIR AND DODGE COUNTIES UNTIL 315 PM EDT...
AT 239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MILAN THE THUNDERSTORM WAS NEARLY
STATIONARY.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT CONTINUES
OVER TELFAIR AND DODGE COUNTIES THROUGH 315 PM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE MCRAE...HELENA...CHAUNCEY AND
MILAN. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 7, 2:04 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
304 PM EDT TUE AUG 7 2007
GAZ107-109-071930-
304 PM EDT TUE AUG 7 2007
...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
PULASKI AND DODGE COUNTIES UNTIL 330 PM EDT...
AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME WEST CENTRAL DODGE COUNTY...THE
THUNDERSTORM WAS NEARLY STATIONARY.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT CONTINUES
OVER PULASKI AND DODGE COUNTIES THROUGH 330 PM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE THE AREA ALONG U.S. HIGHWAY 341
BETWEEN HAWKINSVILLE AND EASTMAN. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Lightning, Harris
- When
- August 7, 3:30 PM EST
- Where
- Harris County, 2 mi W of Hamilton
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 32.750, -84.904
The Columbus Ledger-Inquirer reported that lightning struck near a school complex causing damage to the fire alarm systems and air conditioners at three schools, Carver Middle School, Harris County High School, and Mulberry Creek Elementary school.
Thunderstorm Wind, Jones
- When
- August 8, 8:15 PM EST to 8:20 PM EST
- Where
- Jones County, 1 mi W of Griswoldville
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 32.870, -83.497
Fox Channel 24 television of Macon reported that a small and brief thunderstorm produced wind gusts causing a couple of trees and power lines to be blown down along the Griswoldville shortcut off Georgia Highway 49.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arkansas, August 7 to 17, 20073 deaths · 45 events
- Damaging Wind in Illinois, August 7, 20071 death · 1 injured · 50 kt wind · 1 event
- Lightning Strike in Alabama, August 7, 20071 death · 1 event
- Flash Flooding and Hail in Ohio, August 7, 2007$3.8 million · 1 in hail · 11 events
- Flash Flooding and Flooding in Illinois, August 7, 2007$4.1 million · 6 events
- Hail and Damaging Winds in North Dakota, August 7, 2007$430,000 · 82 kt wind · 7 events
- Flash Flood and Hail in Iowa, August 7, 2007$245,000 · 70 kt wind · 11 events
- Lightning Strike in Florida, August 7, 2007$375,000 · 1 event
- Damaging Winds in Pennsylvania, August 7, 2007$70,000 · 55 kt wind · 3 events
- Hail and Lightning Strike in Nebraska, August 7, 2007$50,000 · 1 in hail · 5 events
- Damaging Winds in Pennsylvania, August 7, 2007$35,000 · 50 kt wind · 7 events
- Tornado and Damaging Winds in Pennsylvania, August 7, 2007EF1 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58621, 54109.